Minnesota, 2024

Drought in Minnesota, November 1 to 19, 2024

November 1 to 19, 2024 · NWS FSD · 8 events in 8 counties and zones

Rain totals across southwest Minnesota varied from 100 to 200 percent of normal during November, with most falling prior to mid-month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rain totals across southwest Minnesota varied from 100 to 200 percent of normal during November, with most falling prior to mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 9:46 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Small chance (<30%) of showers late tonight into Friday morning, mainly along the Hwy 14 corridor. Any precipitation would likely be rain although a brief period of freezing rain cannot be ruled out. Warm ground temperatures will limit impacts.
  • Above normal temperatures on Friday along with breezy winds will bring another round of elevated fire danger, mainly west of I-29.
  • New chances for rain return this weekend and continue into early next week. A few thunderstorms are possible.
Area forecast discussion, Oct 31, 9:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CDT Thu Oct 31 2024

.KEY MESSAGES...

- Small chance (<30%) of showers late tonight into Friday
  morning, mainly along the Hwy 14 corridor. Any precipitation
  would likely be rain although a brief period of freezing rain
  cannot be ruled out. Warm ground temperatures will limit
  impacts.

- Above normal temperatures on Friday along with breezy winds
  will bring another round of elevated fire danger, mainly west
  of I-29.

- New chances for rain return this weekend and continue into
  early next week. A few thunderstorms are possible.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Oct 31 2024

Overnight: Next wave lifting through the broader west to east
running jet moves into the western Dakotas late tonight with the
warm advective wing into the Hwy 14 corridor into the early morning
hours. Overnight lows largely in the mid 20s to lower 30s with
locations closer to the mid 30s through the MO River Valley. Another
thing to monitor is fog potential over areas that received
meaningful moisture this past night and haven't mixed out this
afternoon (mainly portions of NW IA/SW MN).

Friday: Previously mentioned wave should lift a more cohesive band
of precipitation through northeast South Dakota with perhaps a more
fractured area of precipitation from near/north of roughly a
Chamberlain to Marshall line. Forecast soundings show a notable warm
nose with surface temperatures below freezing. Any precipitation
falling through this warm layer should help pull temperatures above
the freezing mark (along with a quickly warming diurnal trend) with
the primary precipitation being rain although wouldn't completely
rule out a brief period of freezing rain/sprinkles around daybreak
before temperatures can sufficiently warm. Ground temperatures well
above freezing should limit impacts should any freezing precip
occur. Any precipitation should be light and likely done by midday.

Temperatures should quickly warm through the day back into the 50s
to lower 60s with the help of breezy southerly winds gusting 20-30
mph. Fire danger west of I-29 where limited precipitation fell
will rise into the high category.

Saturday: Above normal temperatures to start the weekend with highs
again in the mid 50s to lower 60s with upper level flow turning back
out of the southwest ahead of a more widespread system into early
next week.

Sunday through Tuesday: Previously mentioned trough across the
western CONUS begins to show its impacts on our region with
increasing precipitation chances from Saturday night onward,
although likely in different wave of precipitation as opposed to
more persistent precipitation. Initial probabilistic guidance would
suggest chances of 0.25 inch of liquid rainfall around or above 60%
in any 24 hour period, with chances of 0.5 inch or greater generally
below 50% for a 24 hour period. Precipitation chances, and for that
matter rain amount probabilities, are likely still too broad-brush
and will undergo spatial and temporal refinement as the the time
period nears.

Wednesday and Thursday: Cooler conditions arrive as the upper level
trough swings overhead. Current forecast shows minimal precipitation
chances although wouldn't completely discount the introduction of
shower chances given the pattern.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1038 PM CDT Thu Oct 31 2024

Light and variable winds expected through the overnight hours,
which could lead to some patchy fog in river valleys are areas
east of I-29 which saw more precip and stratus during the day
Thursday. Models have continued to decrease coverage of any fog,
so confidence is low in occurrence. If fog develops, do not
expect any impacts to TAF sites (should be further to the
east). Otherwise, winds increase and shift southerly through the
morning and afternoon hours Friday, gusting around 25 knots.

Guidance has slowed precipitation onset timing for the James
River Valley to near to after daybreak (closer to 13-14z), and
adjusted the PROB30 group at KHON accordingly. Expect most if
not all of the precipitation to be rain, although if precip
starts a bit sooner, an hour or two of freezing rain can't be
ruled out - although no impacts are expected. Other than patchy
fog and precipitation, VFR conditions prevail.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...SG
Hazardous weather outlook, Oct 31, 12:56 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
156 PM CDT Thu Oct 31 2024

MNZ071-072-SDZ038>040-052>060-011900-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-
156 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered rain showers are possible late tonight into
Friday morning. While temperatures will quickly warm after sunrise
Friday, a brief period of freezing rain is possible. Warmer ground
temperatures are expected to limit impacts should this localized
freezing rain occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for rain return this weekend and early next week. Some
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ050-061>071-011900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Gregory-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
156 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for rain return this weekend and early next week. Some
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Cottonwood

When
November 1, 12:00 AM CST to November 12, 12:00 AM CST
Where
Cottonwood forecast zone
Reported by
Drought Monitor
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Severe (D2) drought eased to moderate (D1) by mid-November with 2 to 3 inches of rainfall early in the month.

Drought, Jackson

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Lyon

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Murray

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Nobles

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Nobles forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Pipestone

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Pipestone forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with as much as 2 to 3 inches of rainfall at the beginning of the month.

Drought, Rock

When
November 1, 12:00 AM CST to November 19, 12:00 AM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Severe (D2) drought improved to moderate (D1) drought during mid-November with around 2 inches of rainfall at the beginning of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222126, 1222127, 1222128, 1222129, 1222130, 1222131, 1222132, 1222133.